SMITH & NEPHEW, INC. DELTA HEAD 36MM 12/14 SHORT +0MM; PROSTHESIS, HIP, SEMI-CONSTRAINED,METALCERAMICPOLYMER,CEMENTEDORNONPOROUS
Back to Search Results |
| Model Number |
76539165 |
| Medical Device Problem Codes |
Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Foreign Body Reaction (1868); Inflammation (1932); Pain (1994)
| Date of Event |
04/24/2015
Type of Reportable Event
Serious Injury
Event or Problem Description
*literature case* "mid-term clinical results of the cementless r3 cup and polarstem total hip arthroplasty".Author: ali assaf et al., european journal of orthopaedic surgery & traumatology (2019).It was documented on the paper that one patient was initially revised of a hip resurfacing (durom zimmer) due to metal hypersensitivity with post-operative chromium level of 1150 nmol\l to a primary r3/polarstem combination.The patient fell and sustained an anterior dislocation of the hip at 1 year post-operatively.This was reduced closed, but the patient continued to experience worsening squeaking and groin pain.It was subsequently revised at 4.5 years from initial operation.The acetabular cup was revised to a 56 mm trabecular metal shell (zimmer biomet), with a 36 mm acetabular xlpe liner and 36 mm oxinium head.
Additional Manufacturer Narrative
It was reported from a literature review that the patient fell and suffered an anterior dislocation of the hip approximately 1 year post-op for which a reduction was performed.Reportedly, the patient continued to experience worsening squeaking and groin pain for which a revision (mixed manufacturers) was performed at 4.5 years from initial operation and there was intra-operative "evidence of posterior impingement with 1mm wear to the posterior aspect of the femoral neck", therefore the surgeon reduced the anteversion.The affected complaint device, used in treatment, was not returned for evaluation.Therefore a product analysis could not be performed.As device information was not made available, device history record and complaint history review cannot be completed.There is no information that would suggest the device failed to meet specifications.A relationship, if any, between the device and the reported incident could not be corroborated.No medical documents were received for investigation.Therefore no medical assessment can be performed at this time.Reportedly the patient has been doing well at latest follow up.Based on this investigation, the need for corrective action is not indicated.Some potential causes of the reported event could include but not limited to surgical technique used, user/procedural variance.No further investigation is warranted for this complaint; however smith and nephew will continue to monitor for future complaints and investigate as necessary.Should the device or additional information be received, the complaint will be reopened.We consider this investigation closed.
Event or Problem Description
It was reported that, after a left thr revision surgery had been performed on 9-sep-2010 with adverse soft tissue reaction to particulate debris diagnosis, the patient experienced unexplained pain that made necessary a second revision surgery on 24-apr-2015.According to the report contents, the acetabular cup was explanted and replaced with competitors devices.This information was provided by the national joint registry of the united kingdom, as part of a retrospective data collection of patients who underwent a first thr revision surgery with a hip prosthesis construct that included a polarstem femoral prosthesis and that required a second revision surgery due to specific reasons.As such, no further information will be available.
Additional Manufacturer Narrative
B4: description updated.D1,d2,d3,d4,d6: product code, lot number, udi, expiration and implanted date added.G3: 510k added.H4: manufactured date added.H6: health effect code updated.
Event or Problem Description
*literature case* "mid-term clinical results of the cementless r3 cup and polarstem total hip arthroplasty".Author: ali assaf et al., european journal of orthopaedic surgery & traumatology (2019).It was documented on the paper that one patient was initially revised of a hip resurfacing (durom zimmer) on (b)(6) 2010 due to metal hypersensitivity with post-operative chromium level of 1150 nmol\l to a primary r3/polarstem combination.The patient fell and sustained an anterior dislocation of the hip at 1 year post-operatively.This was reduced closed, but the patient continued to experience worsening squeaking and groin pain.It was subsequently revised at 4.5 years from initial operation on (b)(6) 2015.The acetabular cup was revised to a 56 mm trabecular metal shell (zimmer biomet), with a 36 mm acetabular xlpe liner and 36 mm oxinium head.This revision has also been documented within the national joint registry of the united kingdom, where occurrence dates and the parts and lot numbers of the involved devices are available.No further information will be available.
Additional Manufacturer Narrative
Additional information: d6b (explanted date), h6 (component code).Corrected data: b3 (date of event), b5 (narrative), g2 (evaluated initially through literature source, then identified within njr registry data), h6 (health effect - clinical code, type of investigation, investigation findings).Updated results of investigation: given the nature of the alleged incident, the device, could not be returned for evaluation.The clinical/medical investigation concluded that, it was reported that the patient had a left total hip replacement revision surgery on (b)(6) 2010, due to adverse soft tissue reaction to particulate debris.After revision patient experienced unexplained pain and had a second revision on (b)(6) 2015.The attached articles were reviewed; however they do not provide insight into the reported events.It is also noted this information was provided by the national joint registry of the united kingdom, as part of a retrospective data collection, additional clinical documentation is not available.Therefore, there were no clinical factors found which would have contributed to the reported event.The patient impact beyond the reported revisions cannot be determined with the limited information provided.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 36 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for total hip systems revealed in warnings and precautions that the patient should be advised to report any pain and unusual incidences.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury, joint tightness and/or patient condition.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.